Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


good labs no haart and neuropathy=/
Oct 23, 2007

I was recently diagnosed with PN. My symptoms day to day have ranged from mild with a hot pepper sensation in my feet, some numbness on part of a hand and one part of my shin to excruciating to the point I can't have shoes on and when I stand in them it feels like I am in molten metal from the ankle down with stabbing pains. I have never been on Haart. My last VL was 514 and my last CD4 was 989. My blood sugar is in the 80s. I take a multi vitamin w/o iron three times a day. I do have mild heart disease but no swelling in the extremities. I have been positive for about a year. I have had foot pain off and on during that time but shrugged it off. Between the loss of feeling in spots and the severity now I realized it wasnt "old age". I am 46. Could my neuropathy be an auto-immune disorder caused by my immune systems fairly vigorous response being over zealous and attacking my nerves? Do people with high CD4 and low VL and no meds get PN? If it is auto immune in origin would that indicate a different treatment regime than just neurotin and supplements? Should I be asking for some tests to explore the nature of it or does it matter whether it's my body's response or the HIV itself doing the harm?

Response from Dr. Frascino

Hi,

Sorry to hear you are having such a painful and annoying problem! I absolutely agree with you: 46 does not qualify as "old age!"

Regarding your discomfort, who made the diagnosis of peripheral neuropathy (PN)? I would definitely seek the consultation of an HIV-knowledgeable neurologist for two reasons. First, they would be best at diagnosing your condition, whether it turns out to be PN or something else. Second, they are the pain specialists and therefore best qualified to help you control your discomfort. If indeed a diagnosis of PN is confirmed, there are a variety of treatment options showing promise. I'll reprint some recent information that discusses PN and its treatment below.

Good luck!

Dr. Bob

AIDS InfoNet Fact Sheet 555 Peripheral Neuropathy September 22, 2007

What Is Peripheral Neuropathy?

Peripheral neuropathy (PN) is a disease of the peripheral nerves. These are all the nerves except for the brain and spinal cord. About 30% of people with HIV develop PN. Some PN is a breakdown of the nerve endings (axons) that send sensations to the brain. Sometimes, PN is damage to the coating of nerve fibers (myelin). This affects the transmission of pain signals to the brain.

PN can be a minor nuisance or a disabling weakness. It usually involves a feeling of pins and needles, burning, stiffness, or numbness in the feet and toes. It can also be tickling sensations, unexplained pain, or sensations that seem more intense than normal. PN symptoms can come and go. Serious PN can cause difficulty walking or standing.

What Causes PN?

PN can be caused by HIV infection of nerve cells, by drugs used to treat HIV or other health problems, or other factors. Risk factors for PN include higher HIV viral load, diabetes, age greater than 50, and heavy alcohol use. Other risk factors are the use of cocaine or amphetamines, cancer treatments, thyroid disease, or deficiency of vitamin B12 or vitamin E. Several HIV drugs can cause PN. The most important are the "d" drugs; ddI (Videx), and d4T (Zerit). Hydroxyurea, which is sometimes combined with antiretroviral drugs, increases the risk of PN.

Other drugs that can cause PN include:

dapsone (for pneumocystis pneumonia, PCP)

isoniazid (INH, for tuberculosis)

metronidazole (Flagyl, for amoebic dysentery and microsporidiosis), and

vincristine (Oncovin, for Kaposi's sarcoma -- KS -- and non-Hodgkin's lymphoma).

AZT, abacavir, non-nucleoside reverse transcriptase inhibitors (NNRTIs), and protease inhibitors do not appear to cause PN.

How Is PN Diagnosed?

No laboratory testing is needed to diagnose PN. The signs and symptoms are enough. Special tests may be needed to find the cause of PN. These tests measure tiny electrical currents in nerves and muscles. The amount or speed of these electric signals drops with different types of PN. However, many patients with PN are not diagnosed correctly.

How Is It Treated?

First, discontinue any drugs that might be causing PN. Drug-induced PN normally goes away totally if the drugs are stopped when PN first appears. However, this can take as long as eight weeks. If you continue to take the drugs, the nerve damage might become permanent. Non-drug treatments: Some simple things can reduce the pain of PN:

wear looser shoes

don't walk too far

don't stand for too long a time

soak your feet in ice water

Drug treatments: No drug has been approved to repair nerve damage, but several drugs are being studied:

Lamotrigine, an anti-seizure drug, has shown good results in early tests.

Recombinant human nerve growth factor (rhNGF) was tested for PN but is not being developed.

Topiramate appears to help repair damaged nerve fibers

L-acetyl-carnitine (also called acetyl-l-carnitine or acetyl carnitine) has shown initial good results.

Prosaptide and NGX4010 are also being studied.

Some drugs can reduce the pain of PN:

Mild symptoms: Ibuprofen can be used.

Moderate symptoms: Amitriptyline or nortriptyline can be used. These anti-depressants increase the brain's transmission of nerve signals. Other treatments include neurontin, an anticonvulsant drug; and a gel containing the anesthetic lidocaine.

Severe symptoms: Narcotic pain relievers such as codeine or methadone can be used. The anti-seizure medication pregabalin (Lyrica®) is also used to reduce PN pain.

Other drugs being studied for PN include patches for local treatment. The patches contain the anesthetic lidocaine, or capsaicin, the chemical that gives hot chili peppers their heat.

Nutrient therapies: Nutrient therapies have been studied for PN caused by diabetes.

B vitamins: Several B vitamins are useful in treating diabetic neuropathy. These include biotin, choline, inositol, and thiamine. They appear to improve nerve function.

Alpha-lipoic acid may help protect nerves from inflammation. Gamma linolenic acid, found in evening primrose oil, has reversed nerve damage in some diabetics.

Magnets: A recent study found that socks containing magnets relieved diabetic neuropathy in most cases. However, they were less effective for foot pain due to other causes.

Other Resources

More information on PN is available from The Neuropathy Association at 1-800-247-6968 or www.neuropathy.org and in the book Numb Toes and Aching Soles: Coping With Peripheral Neuropathy, by John A. Senneff.

The Bottom Line

Peripheral neuropathy is a disease of the nervous system. It causes strange sensations, especially in the feet, legs, and fingers, and can cause pain. The pain might be mild, or so severe that it prevents someone from walking.

Tell your doctor immediately if you have any signs of PN. You will probably stop taking any drugs that can cause PN. If that doesn't take care of the problem, you may be tested to see what's causing the PN. There are different treatments for different causes of PN.

Drugs can be used to control the pain of PN, and several nutrient therapies might help repair nerve damage.

-------------------------------------------------------------------------------- This article was provided by AIDS InfoNet.



Previous
infant testing
Next
18 month back u helped me, can u do it again please? (from ur egyptian poet )

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement